Alert archive / California / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 9, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at May 20, 2002, 12:14 PM PDT for Sacramento County, Yolo County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2002, 12:14 PM PDT (19:14 UTC)
- Expired
- May 20, 2002, 12:45 PM PDT
- In force
- 31 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
Counties Sacramento County, CA, Yolo County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 7.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KSTO 201914
SVRSAC
CAC067-113-201945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
1212 PM PDT MON MAY 20 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SACRAMENTO COUNTY IN CALIFORNIA
* VALID UNTIL 1245 PM PDT
* AT 1210 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS 5 MILES WEST OF LAGUNA...OR ABOUT 8
MILES WEST OF ELK GROVE...MOVING NORTHEAST AT 20 MPH. THESE STORMS
ARE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...
CARMICHAEL
ELK GROVE
FAIR OAKS
LAGUNA
NORTH HIGHLANDS
ORANGEVALE
RANCHO CORDOVA
RIO LINDA
ROSEMONT
SACRAMENTO
REPORT SIGNIFICANT WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3853 12157 3830 12151 3832 12114 3868 12117
3871 12152
JJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:50 AM PDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 20, 10:50 AM PDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SACRAMENTO CA
1050 AM PDT MON MAY 20 2002
UPDATE...WE SENT OUT A SPECIAL WEATHER STATEMENT FOR POSSIBLE SEVERE
WEATHER THRU 06Z. SURFACE LOW OFFSHORE CONTINUES TO DRAW SERLY SURFACE
WINDS UP THE CENTRAL VALLEY. LOW LEVEL PROFILES USING 88D SHOW
MARGINAL SHEAR BUT CAPE VALUES ALREADY OBSERVED AT 800-1200 J/KG
SUPPORT LOCALLY STRONG THUNDERSTORMS. ETA SUGGEST THE LOW LEVEL
SHEAR DECREASES THIS AFTERNOON BUT WITH MAIN SURFACE LOW OFFSHORE
STILL IT IS LIKELY THAT SE SURFACE WINDS WILL CONTINUE. MID LEVEL
WINDS DECREASE AT THE SAME TIME BUT GIVEN STEEP LAPSE RATES AND
PLENTY OF MOISTURE SELF INDUCED HELICITY LIKELY WITH ISOLATED
STORMS...SO FUNNEL CLOUD THREAT CONTINUES THIS AFTERNOON. PRE-UPPER
LEVEL TROF AXIS OMEGA WILL PROVIDE GOOD DESTABILIZTION THIS
AFTERNOON AND EVENING. LOW WET BULB ZERO WITH STRONG UPDRAFTS
SUPPORT MARGINALLY SEVERE HAIL...BUT HAIL AND HEAVY RAIN LIKELY THE
MAIN PROBLEM.
WELL ADVERTISED STORM SYSTEM BY NUMERICAL MODELS CONTINUES TO SEND BANDS
OF SHOWERS INTO NORCAL. AN ORGANIZED LINE OF MODERATE TO HEAVY
SHOWERS...SIMILAR TO YESTERDAY...AND ASSOCIATED WITH A SECONDARY
COLD FRONT HAS PUSHED INTO THE EAST SIDE OF THE CENTRAL VALLEY AND
NOW MOVING INTO THE WEST SLOPE SIERNEV. 45DBZ RETURNS IN THE LOWER
MOTHERLODE PRODUCING HOURLY RAIN RATES OF .2-.3 INCHES. HIGHEST
RETURNS OF 50-55DBZ ALSO LIKELY A REFLECTION OF THE MELTING LEVEL
BRIGHT BANDING ON THE 88D NEAR 3000 FEET. PRECIP ALREADY .25 TO .75
INCHES IN THE VALLEY SINCE YESTERDAY...WITH 1 TO 2 INCHES IN SHASTA
COUNTY AND NUMEROUS NEAR 1 INCH RAINFALL IN THE SIERNEV. 2-5 INCHES
OF SNOW REPORTED AS OF EARLY THIS MORNING ABOVE 5000 FEET. BAND OF
HEAVY SNOWFALL NOW AFFECTING THE I80 CORRIDOR WITH SNOW LEVELS NEAR
3500 FEET. SNOW LEVEL BETWEEN 3500 AND 4000 FEET ACROSS NORTHERN
MTNS. HEAVY PRECIP TIMING WITH COOLEST TIME OF THE DAY WILL PRODUCE
THE LOWEST LEVELS THIS MORNING. H7 TEMPS OBSERVED AT -7C THIS
MORNING AND PROGGED TO LOWER TO -8C TODAY. WITH STEADY PRECIP THIS
MORNING TEMPS WILL BE SLOW TO RISE MUCH ACROSS THE SIERNEV AND
OVERALL LIKELY LITTLE CHANGE TO SNOW LEVELS TODAY. MORNING SOUNDINGS
SHOW ABOUT .75 INCH PW AT KOAK SIMILAR TO THE PAST 24 HOURS. EAST OF
THE CREST KREV SHOWS .35-IN PW BUT A VERY UNSTABLE PROFILE. PROFILE
IS VERY UNSTABLE FOR KOAK AS WELL WITH MASSIVE COOLING AT 500MB.
THIS PW PLUME IS JUST AHEAD OF THE MAIN UPPER LEVEL LOW THAT IS
NEGATIVELY TILTED AND INSIDE 130W. STRONG DYNAMICS THIS MORNING WITH
SHORT WAVES AHEAD OF THE UPPER LOW AND UPPER DIVERGENCE ARE THE
DRIVING FRONTAL PRECIP...INCLUDING EARLY THUNDERSTORM ACTIVITY.
OROGRAPHICS ARE GOOD AS FAR AS SPEEDS GO (30KT AT 700MB) BUT
SOUTHERLY COMPONENT NOT CLOSE TO THE IDEAL ENHANCEMENT. THIS FLOW
HOWEVER DOES PROVIDE GOOD LIFT FOR THE SHASTA BASIN EVIDENT IN THE
HIGHER TOTALS ALREADY SEEN. THIS FLOW EVIDENT ON RADAR AS WELL WITH
BAND OF SHOWERS BECOMING PARALLEL TO THE FLOW AND MAKING SLOW
EASTWARD PROGRESSION. ANOTHER BAND OF SHOWERS IS MOVING INTO THE
COASTAL RANGE AT THIS TIME AND THIS AREA IS PROGGED TO HAVE THE BEST
H85 MOISTURE CONVERGENCE THRU THE DAY...AS WELL AS STRONG PVA WITH
THE UPPER TROF AXIS SWINGING INLAND. THIS TROF AXIS WILL HELP
ORGANIZE ACTIVITY FOR THE FINAL ROUND OF WIDESPREAD PRECIP MIDDAY
THRU LATER TODAY. STEEP LAPSE RATES UNDER THE CORE OF THE UPPER LOW
THRU THE DAY WILL CONTINUE TO PRODUCE SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS IN BETWEEN THE BANDS OF MORE ORGANIZED PRECIP. VISIBLE
SATELLITE SHOWS A LARGE BREAK IN CLOUD COVER OVER THE WEST SIDE OF
THE CENTRAL AND SOUTHERN SAC VALLEY THIS MORNING...BUT THIS LIKELY
TO FILL IN QUICKLY.
AS FAR AS STRONG THUNDERSTORMS ARE CONCERNED...WIND PROFILES WEAKEN
THIS AFTERNOON AS THE UPPER LOW OPENS. THIS CREATES A MORE UNIFORM
SOUTHWESTERLY FLOW OVER MUCH OF NORCAL. THE MAIN H2 JET DROPS SOUTH
OF OUR CWA TODAY BUT STILL SOME UPPER DIVERGENCE WILL EXIST.
AFTERNOON HELICITY VALUES ARE VERY WEAK BUT THIS PATTERN DOES
FAVOR HAIL PRODUCING THUNDERSTORMS FOR THE VALLEY AND HILLS. LOCAL
VALLEY/TERRAIN EFFECTS WILL NEED TO BE CONSIDERED HOWEVER...WITH THE
VALLEY INDUCED TROF AND MAIN SURFACE LOW OFFSHORE GIVING SE SURFACE WIND
FROM RBL TO CHICO...PRODUCING FAVORABLE LOW LEVEL VEERING
WINDS/STORM RELATIVE HELICITY. SUNSHINE WONT BE NEEDED FOR
THUNDERSTORMS...AS ALREADY PROVEN OVER NORCAL LAST NIGHT AND
CURRENTLY OVER THE OCEAN...BUT OBVIOUSLY THIS COULD FUEL STRONGER
UPDRAFTS THIS AFTERNOON AND INCREASES THE THREAT FOR ISOLATED SEVERE
WEATHER.
CURRENT FORECAST IS IN GOOD SHAPE...BUT WILL DO SOME UPDATES. WE
WILL LEAVE WINTER STORM WARNING AND ADVISORIES FOR TODAY AND INTO
THE EVENING. DYNAMICS WEAKEN CONSIDERABLY AFTER 00Z TODAY BUT
INSTABILITY SHOWERS WILL CONTINUE INTO THE EVENING HOURS IN CYCLONIC
FLOW. 30KT SOUTHERLY FLOW WEAKENS THIS AFTERNOON AND SHIFTS TO THE
SW...BETTER DIRECTION FOR SIERNEV...HOWEVER OROGRAPHIC ENHANCEMENT
NOT THE MAIN CONCERN IN THIS EVENT AS PRECIP IS STRONGLY DYNAMICALLY
DRIVEN. THE MAIN UPPER LOW IS PROGGED TO WEAKEN AND LIFT NORTHWARD
TONIGHT. LOTS OF LOW LEVEL MOISTURE AND CYCLONIC FLOW LINGERING INTO
TUESDAY. BEST CHANCE FOR ADDITIONAL SHOWERS WILL OCCUR OVER THE
NORTHERN MTNS AND WEST SLOPE SIERNEV. SYNOPTIC SCALE WARM AIR
ADVECTION DEVELOPS ON WEDNESDAY KEEPING SENDING MORE CLOUD COVER
OVER NORCAL. WILL AWAIT NEW AVN TO DIAGNOSE ANY PRECIP CHANCES.
.STO...WSW...WINTER STORM WARNING FOR WEST SLOPES OF THE NORTHERN
SIERRA AND WESTERN PLUMAS COUNTY INCLUDING THE LASSEN PARK
AREA FOR TODAY AND TONIGHT.
...WSW...SNOW ADVISORY FOR ALL THE MOUNTAINS OF SHASTA COUNTY
TO NORTHERN LAKE COUNTY TODAY THROUGH TONIGHT.
TARDYIn the hours before
Special weather statement, May 20, 10:45 AM PDT, 1 hour 29 minutes before
CAZ013>019-063-064-066>069-210200- SPECIAL WEATHER STATEMENT...CONVECTIVE OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 1045 AM PDT MON MAY 20 2002 ...STRONG THUNDERSTORMS POSSIBLE TODAY... THUNDERSTORMS HAVE ALREADY OCCURRED ACROSS PARTS OF NORTHERN CALIFORNIA SINCE EARLY THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING IN THE VALLEY AND MOUNTAINS. THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...HAIL AND POSSIBLE STRONG WIND GUSTS. IN ADDITION...THE ENVIRONMENT MAY BE CONDUCIVE TO PRODUCE FUNNEL CLOUDS IN THE SACRAMENTO AND SAN JOAQUIN VALLEYS. REPORT SEVERE OR POTENTIALLY THREATENING WEATHER OBSERVATIONS TO THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT. TARDY
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 11:44 AM PDT | Tornado Warning | STO | Sutter, Yolo | 31 min |
| May 20, 12:00 PM PDT | Severe Thunderstorm Warning | STO | Glenn, Tehama | 30 min |
| May 20, 12:19 PM PDT | Tornado Warning | STO | Sutter, Yolo | 26 min |
| May 20, 12:48 PM PDT | Severe Thunderstorm Warning | STO | Sacramento | 27 min |
| May 20, 1:26 PM PDT | Tornado Warning | STO | Amador, Sacramento, San Joaquin | 34 min |
| May 20, 1:27 PM PDT | Tornado Warning | STO | Sutter, Yuba | 48 min |
| May 20, 2:03 PM PDT | Severe Thunderstorm Warning | STO | Sacramento, San Joaquin | 42 min |
| May 20, 2:09 PM PDT | Severe Thunderstorm Warning | STO | Amador | 36 min |
| May 20, 2:31 PM PDT | Severe Thunderstorm Warning | STO | Calaveras | 29 min |
| May 20, 2:32 PM PDT | Tornado Warning | STO | Sacramento, Sutter, Yolo | 28 min |
| May 20, 3:00 PM PDT | Severe Thunderstorm Warning | STO | Amador, Calaveras | 45 min |
| May 20, 3:10 PM PDT | Severe Thunderstorm Warning | STO | Placer, Sutter | 35 min |
Nearby
Severe Thunderstorm Warnings in California, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.